Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 270, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 2, 1998, 10:52 AM CDT for Cherokee County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 1998, 10:52 AM CDT (15:52 UTC)
- Expired
- Jul 2, 1998, 11:40 AM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
637 WUUS1 KSGF 021553 RRA SVRSGF KSC021-021640- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1052 AM CDT THU JUL 2 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN SOUTHEASTERN KANSAS * UNTIL 1140 AM CDT * AT 1050 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 20 MILES NORTHWEST OR COLUMBUS 3 MILES WEST OF WEST MINERAL AND WAS MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEST MINERAL BY 1055 AM CARONA AND ROSELAND BY 1100 AM WEIR AND SCAMMON BY 1105 AM THIS IS A DANGEROUS STORM. REMAIN INDOORS AWAY FROM WINDOWS. LIMIT YOUR USE OF ELECTRICAL APPLIANCES UNTIL THE THREAT OF SEVERE WEATHER HAS PASSED. GORDON/SCHMIDT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:17 AM CDT, 8 hours 35 minutes earlier.
Area forecast discussion, Jul 2, 2:17 AM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 217 AM CDT THU JUL 2 1998 SFC ANALYSIS SHOWS FRONTAL BOUNDARY ACROSS S AR INTO W OK AND NORTHWARD INTO THE HIGH PLAINS. GRIDDS SHOWS GOOD MOISTURE CONVERGENCE FROM W SD INTO E CO AND A COUPLE OF MCS'S HAVE DEVELOPED IN THIS AREA ALONG THE FRONT TONIGHT. REGIONAL RADAR LOOP SHOWS A SE MOVEMENT WITH THE STORMS ACROSS W KS/NE CO WHICH IS IN LINE WITH THE 850/300 THICKNESS. MAIN FOCUS WILL CONTINUE TO BE WITH POPS AS FRONT BEGINS TO LIFT N AND BACK INTO THE AREA. A SECOND FRONT WILL ALSO BE HEADING S INTO THE N PLAINS/UPR MS VLY BY LATE IN THE PD. UPR AIR PATTERN CONTINUES TO KEEP US IN THE NW FLOW REGIME WITH RIDGE IN THE ROCKIES. WV IMAGERY SHOWS TROF OFF THE PAC COAST WHICH LOOKS TO PUSH INLAND AND ADVANCE RIDGE SLIGHTLY EASTWARD. HAVE GONE WITH THE NGM AGAIN TONIGHT AS IT SEEMED TO INITIALIZE THE BEST ALTHOUGH ALL MODELS HAVE BEEN POOR WITH FRONTAL MOVEMENTS DURING THE PAST COUPLE OF WEEKS. MOS POPS CONTINUE TO BE DELAYED WITH EACH RUN. INSTABILITY SHOULD CONTINUE TO INCREASE ACROSS THE AREA AS MOISTURE RETURNS FROM THE SW TO NE. WILL KEEP 30 POPS IN FOR JLN/SGF TDA AND TAKE OUT POPS DURING THE DAY FOR CNTRL/S CNTRL MO. LOOKS LIKE ANOTHER MCS COULD DEVELOP TONIGHT ALONG FRONTAL BOUNDARY AND IF NGM POSITIONING IS CORRECT WOULD PUSH INTO THE CWA OVERNIGHT. THUS WOULD LIKE POPS FOR ALL CWA TONIGHT. MOS TEMPERATURES LOOK IN AGREEMENT WITH ETA 2M SLIGHTLY WARMER. HAVE GONE WITH A COMBO IN MY CCF NUMBERS THIS MORNING. RECOMMENDATIONS FOR TDA (FOR COORDINATION ONLY) SGF/JLN...PARTLY CLOUDY AND WARMER WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH AROUND 90. SOUTHEAST WIND 5 TO 10 MPH. UNO...PARTLY CLOUDY AND WARMER. HIGH AROUND 90. EAST TO SOUTHEAST WIND 5 TO 10 MPH. VIH/AIZ...PARTLY CLOUDY AND WARMER. HIGH 85 TO 90. WIND BECOMING SOUTHEAST 5 TO 10 MPH. CCF SGF BE 089/072 091/071 092 05344 JLN BE 091/074 093/074 094 05344 LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:39 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.